We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Signs of an Ibuprofen Overdose?

By Meshell Powell
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Ibuprofen is an over-the-counter pain reliever and fever reducer that also helps to reduce inflammation in the body. Taking this medication as directed on the packaging is relatively safe for most people. In some cases, a person may be tempted to take more than the recommended dose, thinking that it will provide additional benefits. Instead, taking more of this medication than is recommended could lead to a dangerous and potentially fatal ibuprofen overdose. Some of the possible signs of an ibuprofen overdose may include digestive disturbances, blurred vision, or seizures.

Digestive disorders are among the most common signs of an ibuprofen overdose. Some of these problems may include stomach pain, nausea, or diarrhea. Blood loss may also occur, especially involving the stomach or intestines. Some people may also experience unsteadiness, drowsiness, or confusion.

Ibuprofen overdose may cause ringing in the ears, headache, or agitation. Seizure disorders may develop if too much ibuprofen is taken. More severe medical conditions such as respiratory problems may sometimes occur. Rapid heartbeat or cardiac arrest are also possible. Eventual organ failure may occur as the result of an ibuprofen overdose, especially after prolonged usage.

If severe organ damage occurs as the result of an ibuprofen overdose, complete organ failure may develop. In some cases, an organ transplant may be performed in an attempt to save the life of the patient. Unfortunately, many people die each year while waiting on an organ for transplant. If the kidneys are damaged, dialysis may prolong the amount of time a patient has before a transplant becomes vitally necessary.

A suspected ibuprofen overdose often requires hospitalization in order to stabilize the patient. Activated charcoal may be used to help absorb the medication, and it is common to have the stomach pumped after overdosing. This procedure has been reported to be very uncomfortable by many patients who have experienced it. If the ibuprofen overdose is thought by the medical staff to have been intentional, the patient may be admitted to a psychological ward and placed under suicide watch.

In rare cases, taking too much ibuprofen can lead to a severe allergic reaction, even if the patient has successfully tolerated the medication in the past. Symptoms of an allergic reaction may include a rash, hives, and difficulty breathing. This condition can be fatal if not treated immediately and is considered to be a dire medical emergency.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Link to Sources

Discussion Comments

By fify — On Mar 06, 2014

I overdosed on ibuprofen once. I had severe back pain but needed to go to work. So I took a higher ibuprofen dosage than I was supposed to. About half an hour later, I developed a terrible migraine, stomach aches, nausea and vomiting. I went to the ER and told them what happened. Thankfully, all I need was a serum and my symptoms went away with time. It was a scary experience though. I never take medications unless I have to now and I never take more than necessary.

By bear78 — On Mar 05, 2014

@fBoyle-- That's a great point, thanks for mentioning that.

Although ibuprofen overdose can be fatal, it does not always result in death. It does however often result in organ damage.

I have a friend in the hospital since a very long time suffering from liver failure due to an ibuprofen overdose. His goal was to commit suicide. It's not possible to predict how a person's body will deal with an overdose. Some people survive without organ damage, for others it's fatal. And yet for others survive but with permanent organ damage that causes them suffering for the rest of their lives. My friend regrets his decision every single day. I wanted to share this here so that it can be an example for us all.

If an overdose has occurred, it's never too late to seek help. If medical experts intervene early, organ damage can be avoided. They use activated charcoal to absorb excess medication from the stomach and can use other medications and IV serums to get the drugs out of the body as fast as possible, before complications occur.

Those with suicidal thoughts, please talk to a friend, family member, a professional or a help guideline. Please!

By fBoyle — On Mar 04, 2014

Let's not forget that ibuprofen is an NSAID (non-steroidal anti-inflammatory drug). When it is used frequently or in very large doses, this group of drugs may cause stomach ulcers. Aspirin is another medication in this group. This is the most common seen dangerous side effect of NSAIDs.

So aside from causing serious problems like organ damage and seizures, ibuprofen overdose can also cause ulcers in the stomach. This itself is an emergency condition that has to be treated immediately or it could result in death. Great care must be taken not to overdose on drugs. Those who are forgetful should make a self-note that they have taken their dose for the day. And those who suspect that they have ibuprofen overdose symptoms need to go to a hospital immediately. It's better to be safe than sorry.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.